Kansas, 2008

Tornadoes in Kansas, July 9, 2008

July 9, 2008 · NWS ICT · 2 events in 1 county or zone

Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 2:31 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 9, 2:31 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT WED JUL 9 2008

.DISCUSSION...
FORECAST CHALLENGES/HIGHLIGHTS INCLUDE SHOWER/THUNDERSTORM CHANCES
THIS EVENING THROUGH TONIGHT...AND THUNDERSTORM CHANCES (SOME STRONG
TO SEVERE) FRIDAY NIGHT THROUGH SATURDAY NIGHT.

CURRENTLY HAVE AN UPPER TROUGH AXIS (EVIDENT ON WATER VAPOR
SATELLITE) TRAVERSING THE CENTRAL PLAINS...WITH UPPER JET STREAK
SITUATED ACROSS THE UPPER MIDWEST. AT THE SURFACE...A WEAK
CONVERGENCE ZONE EXTENDS FROM EASTERN NEBRASKA SOUTHWARD INTO
EASTERN KANSAS. THUNDERSTORMS HAVE RECENTLY FORMED ALONG THIS
CONVERGENCE ZONE OVER EASTERN NEBRASKA. RICH AND DEEP SUBTROPICAL
MOISTURE CONTINUES TO PROGRESS OVER THE CENTRAL/SOUTHERN PLAINS...ON
THE WESTERN AND NORTHERN PERIPHERY OF A SOUTHERN PLAINS MID-LEVEL
RIDGE. CONSEQUENTLY...AN AREA OF SHOWERS/EMBEDDED THUNDERSHOWERS
CONTINUES TO PROGRESS EAST ACROSS OKLAHOMA/EXTREME SOUTHERN KANSAS
ALONG A 700MB TROUGH AXIS.

CONCERNED THAT AN ISOLATED STORM OR TWO WILL FIRE LATE THIS
AFTERNOON/EARLY THIS EVENING ACROSS CENTRAL INTO EAST-CENTRAL KANSAS
ALONG WEAK CONVERGENCE ZONE. HOWEVER...EXTENSIVE MID/HIGH LEVEL
CLOUDS HAVE LIKELY RETARDED SURFACE HEATING SOME...SO THREAT APPEARS
SMALL AT THIS TIME. WEAK FLOW BELOW 500MB WILL RESULT IN
STRONG/MARGINALLY SEVERE PULSE STORMS (GIVEN THE STRONG
INSTABILITY) IF ANYTHING CAN GET GOING. ADDITIONALLY...DECENT
AMOUNTS OF 0-3KM INSTABILITY MAY PROMOTE A ROGUE LANDSPOUT
TORNADO. THREAT SHOULD END WITH LOSS OF DAYTIME HEATING THIS
EVENING.

AREA OF SHOWERS/THUNDERSHOWERS OVER OKLAHOMA SHOULD CONTINUE TO PUSH
NORTH/NORTHEAST TONIGHT...AS MODELS INDICATE POOL OF 850-650MB
MOISTURE RETURNING NORTH/NORTHEAST ACROSS THE AREA. BEST 700MB
MOISTURE TRANSPORT WILL LIKELY OCCUR OVER SOUTHERN/SOUTHWEST
PORTIONS OF THE FORECAST AREA...WHERE THE HIGHEST POPS HAVE BEEN
ASSIGNED. HIGH PRECIPITABLE WATER/LOW CAPE ENVIRONMENT WILL
INHIBIT STRONG/SEVERE CONVECTION. SCATTERED ACTIVITY SHOULD LINGER
OVER MAINLY SOUTHERN/SOUTHEAST PORTIONS OF THE FORECAST AREA ON
THURSDAY...IN ZONE OF HIGH MID-LEVEL MOISTURE/PRECIPITABLE
WATERS...ALONG WEAKENING MID-LEVEL TROUGH AXIS.

FOCUS THEN TURNS TO THUNDERSTORM CHANCES FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT IN TRAVERSING A RATHER
STRONG/POTENT SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS/UPPER
MISSISSIPPI VALLEY LATE WEEK INTO SATURDAY. AT THE SURFACE...AN
ASSOCIATED COLD FRONT WILL OOZE SOUTH...ENTERING NORTHERN/CENTRAL
KANSAS SOMETIME FRIDAY EVENING. RATHER WEAK/MODEST DEEP LAYER SHEAR
WILL LIKELY INHIBIT WIDESPREAD SEVERE STORMS...BUT DEGREE OF
INSTABILITY ALONG WITH THE WEAK/MODEST FLOW ALOFT SHOULD PROMOTE
SOME SCATTERED STRONG/SEVERE STORMS. GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT WITH THE TIMING OF THIS FEATURE...WITH THE 850MB BOUNDARY
EXITING SOUTHERN KANSAS BY SUNDAY MORNING.

AFTER A POTENTIAL RESPITE FROM THE SUMMER HEAT/HUMIDITY LATE
SATURDAY THROUGH EARLY MONDAY IN WAKE OF THE COLD FRONT...THE
SUMMER HEAT/HUMIDITY SHOULD RETURN...AS THE SOUTHWEST CONUS
MID/UPPER RIDGE BUILDS EAST AND NORTH SOMEWHAT.

KLEINSASSER

&&

.AVIATION...
18Z TAFS...ICT/SLN/HUT/CNU/RSL...UPDATED GRIDS EARLIER TO NIX FOG
AND ADJUST PRECIPITATION. APPEARS THAT BEST CHANCE FOR
PRECIPITATION WILL CONTINUE TO BE IN AREAS CLOSEST TO OK BORDER.
MAY ADJUST PROBABILITY OF PRECIPITATION DOWN AGAIN...BASED ON A
CLOSER LOOK AT FORECAST SOUNDING. 1200 UTC GLOBAL FORECAST SYSTEM
MODEL SEEMS A BIT QUICK WITH UPPER TROUGH RELATIVE TO CURRENT
WATER VAPOR LOOP/PROFILERS...WITH NORTH AMERICAN MODEL/EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL LOOKING MORE
REALISTIC. BETTER CHANCE FOR PRECIPITATION MAY BE LATER TONIGHT
WITH INCREASE IN LOW LEVEL JET.

HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  88  72  96 /  30  30  10  10
HUTCHINSON      68  90  71  97 /  20  20  10  10
NEWTON          68  88  72  95 /  10  20  10  10
ELDORADO        68  87  71  94 /  20  30  20  10
WINFIELD-KWLD   69  87  71  95 /  50  30  20  10
RUSSELL         66  94  72  98 /  10  10  10  10
GREAT BEND      66  93  72  98 /  10  10  10  10
SALINA          68  91  72  97 /  10  10  10  10
MCPHERSON       68  90  71  96 /  10  20  10  10
COFFEYVILLE     69  86  70  92 /  40  30  20  10
CHANUTE         68  86  69  92 /  10  30  20  10
IOLA            68  86  69  92 /  10  30  20  10
PARSONS-KPPF    68  86  70  92 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 3:23 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUL 9 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY TO
MID EVENING HOURS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL
KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF DIME SIZE HAIL
AND 50 MPH WINDS...ALONG WITH ISOLATED FUNNEL CLOUDS OR A BRIEF
AND VERY WEAK TORNADO TOUCHDOWN. THIS THUNDERSTORM ACTIVITY
SHOULD DISSIPATE BY EARLY TO MID EVENING.

A FEW THUNDERSHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. STRONG TO SEVERE STORMS OR HEAVY
RAINFALL IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND
SOUTHEAST KANSAS...AND FOR SOUTHEAST KANSAS THURSDAY NIGHT. THESE
STORMS ARE NOT ANTICIPATED TO BE STRONG OR SEVERE.

A WEAK COLD FRONT WILL SLIDE DOWN ACROSS THE AREA THIS WEEKEND AND
WILL PROVIDE THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH SATURDAY
NIGHT. AT THIS TIME IT APPEARS STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. SLIGHT CHANCES
FOR STORMS MAY LINGER FROM SUNDAY THROUGH MONDAY NIGHT.

HEAT INDEX VALUES WILL BE NEAR THE CENTURY MARK ON FRIDAY
AFTERNOON ACROSS PRIMARILY SOUTH-CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

RBL/PJH/ADK

In the hours before

Special weather statement, Jul 9, 3:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED JUL 9 2008

KSZ052-053-070-092200-
CHASE-GREENWOOD-MARION-
405 PM CDT WED JUL 9 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE...GREENWOOD AND MARION COUNTIES...

AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF MATFIELD GREEN...OR 14 MILES
SOUTHEAST OF COTTONWOOD FALLS...AND MOVING NORTHWEST AT 3 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

ISOLATED STORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS
THE AREA. BESIDES LOCALLY GUSTY WINDS...THESE STORMS MAY ALSO
PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE
THE GROUND...HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY.
IF SO...THEY COULD RESULT IN MINOR WIND DAMAGE.

DARMOFAL
Local storm report, Jul 9, 3:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     8 ENE MATFIELD GREEN    38.20N 96.43W
07/09/2008                   CHASE              KS   PUBLIC

            RELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA.

&&

KED
Local storm report, Jul 9, 3:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     8 W MADISON             38.13N 96.28W
07/09/2008                   GREENWOOD          KS   PUBLIC

            RELAYED BY GREENWOOD COUNTY SHERIFF.

&&

KED

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Chase

When
July 9, 3:40 PM CST to 3:41 PM CST
Where
Chase County, 4.88 mi E of Bazaar to 5.19 mi E of Bazaar
Rating
EF0
Path length
0.37 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
38.270, -96.440

A brief landspout tornado touched down in an open field.

Tornado, Chase

When
July 9, 3:46 PM CST to 3:48 PM CST
Where
Chase County, 6.55 mi E of Bazaar to 6.8 mi E of Bazaar
Rating
EF0
Path length
0.29 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
38.260, -96.410

A brief landspout tornado touched down in an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101223, 101224.